Thunderstorm Wind, Sequatchie
- When
- January 12, 10:01 AM CST
- Where
- Sequatchie County, 3.65 mi WNW of Daus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.340, -85.490
Several trees were blown down across the county.
Storms that formed into a line track from southwest to northeast up the Tennessee Valley. Within this line, some stronger embedded storms produced straight line wind damage and weak, short-lived tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Storms that formed into a line track from southwest to northeast up the Tennessee Valley. Within this line, some stronger embedded storms produced straight line wind damage and weak, short-lived tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 12, 8:27 AM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
927 AM EST Thu Jan 12 2023
...New UPDATE...
.UPDATE...
Issued at 910 AM EST Thu Jan 12 2023
A line of convection continues to organize across MS and AL and
northward into TN as it continues an eastward progression. Low-
level 0-1km shear on the 12z soundings shows a region of 40 to 45
kt shear which aligns closely with short-term RAP guidance and SPC
mesoanalysis. Surface analysis across our region shows a nearly
north to south warm front lingering near Greenback northward into
SE KY with the central valley through northeast Tennessee still
within a stable surface airmass. The southern valley is already
becoming well-mixed with gusty winds and dew points in the upper
50s to near 60F. To our west, mesoanalysis shows 0-3 km CAPE of
around 100 J/kg along this line of thunderstorms across
northwestern AL. As the boundary layer continues to warm with
increasing moisture across our forecast area, CAMs continue to
show the airmass becoming more conducive to severe weather across
our southern zones. Damaging winds will be the main risk with
strong low-level flow, but enough low-level shear and instability
is present to also support a QLCS tornado risk mid-day through the
afternoon, primarily across SE TN and SW NC.
We want to encourage the public to continue to monitor the
forecast throughout the day and have multiple ways to receive any
watches or warnings that could be issued.
&&
.SHORT TERM...
(Today and tonight)
Issued at 341 AM EST Thu Jan 12 2023
Key Messages:
1. A band of showers and thunderstorms will move across the area
today, with possibility of some strong to severe thunderstorms
2. Strong gusty winds over some of the higher elevations through
today
3. Rain showers transitioning to snow showers over the higher
terrain later tonight with accumulating snow beginning
Discussion:
A lot going on in the short term period. The surface low currently
over Arkansas will track northeast up the Ohio River Valley and then
to the Northeastern US during the period, and this system will drag
a cold front through our area early tonight. Out ahead of the cold
front, best jet dynamics will be this very late this morning into
the afternoon, and the hi-res CAMS are in good agreement that a band
of showers and thunderstorms will move across the area sometime in
the late morning/afternoon hours. Models are not in great agreement
on how much convective energy will be available, with the NAM as
usual much more bullish than the GFS. The HREF looks like a
reasonable compromise and shows upwards of 500 J/KG in the mean
across southern areas with lesser amounts further north (I will note
that the ensemble max does flirt with 1000 which is in better
agreement with the NAM). Models do agree there will be significant
low level shear (around 40kts 0-1 km across parts of south/central)
and the NAM at least shows significant 0-3km CAPE across the south.
There remains a threat of strong/severe storms with the band of
convection, with straight line winds the primary threat but a brief
tornado cannot be ruled out especially across the south and hail up
to quarter size also a possibility especially south.
The low level jet looks to approach or even exceed 40kts today, and
although the wind direction does not look ideal for mountain wave
enhancement we should still see wind gusts exceed 50 mph in some of
the normally favored higher elevation/foothills locations, so the
wind advisory will be left as is.
As the colder air pushes in late tonight, we will see at least the
higher elevations transitioning to snow showers as the freezing
level lowers and the cold advection/northwest flow picks up. Right
now it appears most valley locations will struggle to get cold
enough for snow by the end of the night, although some spots may see
snow mix in late. Snow will start to accumulate over the higher
terrain as temperatures lower, with some of the highest peaks
getting a few inches of snow by morning. See below for more
discussion about the snow potential, but the eastern mountain winter
storm watch is being upgraded to a warning and a winter weather
advisory issued for much of SW VA.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 341 AM EST Thu Jan 12 2023
Key Messages:
1. Northwest flow snowfall is expected to continue Friday through
Saturday morning. Significant snowfall accumulations are likely in
the higher elevations of the Tennessee mountains.
2. Light snow showers and flurries, possibly mixed with rain during
the day on Friday, are expected elsewhere with limited accumulations
possible on Friday night.
Discussion:
By sunrise Friday we'll be in full swing of a northwest flow event
leading to orographically enhanced snowfall. Might be easiest to
break down what is expected to happen geographically.
Appalachian Mountains:
Temperatures in the southern Appalachian Mountains should drop below
freezing overnight, and will remain below freezing all day Friday
and into Saturday when the precipitation should finally exit the
region. During this time prolonged northwest flow in the lower
levels of the atmosphere will maintain the efficiency of the
orographic lift. Expect the vast majority of this event for the
mountains to be all snow. With the back trajectory of the air
expected to go back to the Great Lakes, this usually indicates that
there is more moisture in the lower levels of the atmosphere than in
scenarios where the trajectory is further west of the Great Lakes.
With this extra moisture from the Great Lakes combined with the
extended duration of northwest flow, the snowfall totals are
expected to quickly climb in the mountains. Have converted the
Winter Storm Watch to a Winter Storm Warning, with elevations above
2,500 feet expected to see the highest snowfall totals and biggest
impacts, and cannot completely rule out seeing 1+ foot of snow at
the very tops of the mountains. With somewhat breezy conditions
possibly blowing snow around expect poor driving conditions across
much of the southern Appalachian mountains on Friday.
Cumberland Plateau, and higher elevations of northeast TN and
southwest VA:
The comparatively lower elevation of this area means they should see
lower snowfall totals for this event. Temperatures in these areas
are likely to hover near the freezing mark meaning we could see
light snow early Friday, transition back to rain after sunrise, and
then back to snow Friday night when temperatures drop again. These
areas are the lowest confidence parts of the forecast due to this
temperature uncertainty. Have stuck close to NBM/WPC guidance in
these areas with the best chances to see accumulating snowfall being
at elevations above 2,000 feet. With temperatures not expected to
dramatically drop below freezing until Friday night the first rounds
of snow may take a while to accumulate on the warmer ground,
hopefully limiting impacts on roads. Will issue a winter weather
advisory for most of southwest Virginia for early Friday morning and
into early Saturday. Biggest impacts will be in the higher
elevations of the plateau and local ridgetops.
Lower elevations of the eastern Tennessee Valley:
The lower elevations should see the least impacts from this system.
QPF amounts continue to look fairly light and with no topography to
wring out the moisture any precipitation that does fall should be
fairly light, and likely rain as temperatures are expected to be in
the mid to upper 30's across most of the Valley during the daytime.
Again, with temperatures being fairly warm Today (Thursday) getting
the ground to be cold enough to start accumulating snow will be much
more difficult in the lower elevations, with grassy and elevated
surfaces being the best places to possibly see some light snow
accumulate. In the lower elevations of southwest VA and far
northeast TN NBM probabilistic guidance shows about a 30-50% chance
to see greater than 1" of snowfall, again mainly on grassy and
elevated surfaces.
Snow in the mountains should be pretty much all finished before
sunrise on Saturday with the chilly temperatures continuing with the
northerly winds. We'll move into a warming trend with quiet weather
the rest of the weekend and into next week. A fast moving system
should zip through the Ohio Valley on Monday into Tuesday proving
another quick round of showers. Then a deeper trough and stronger
front will move through the eastern US towards the end of the work
week, possibly bringing another round of showers and thunderstorms.
&&
.AVIATION...
(12Z TAFS)
Issued at 530 AM EST Thu Jan 12 2023
MVFR/IFR to start at CHA, with VFR at TYS/TRI. A band of showers
and thunderstorms will move through the area during the day, and
expect conditions to be MVFR/IFR ahead of/with the line as it
moves through. Conditions will likely bump back up to VFR behind
the line, but additional showers and lowering cigs to MVFR levels
can be expected late in the period. Will leave the LLWS in at TYS
early in the period as the low level jet increases, although it
looks borderline at this time. Surface winds will become gusty
from the southwest during the day all sites, then shift to a more
west/northwest and remain gusty late in the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 65 37 43 29 / 100 30 10 0
Knoxville McGhee Tyson Airport, TN 65 36 40 27 / 100 70 40 20
Oak Ridge, TN 63 36 41 28 / 100 60 40 20
Tri Cities Airport, TN 66 35 40 26 / 100 90 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 7 PM EST this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Winter Storm Warning from midnight tonight to 7 AM EST Saturday
for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
VA...Winter Weather Advisory from 4 AM Friday to 7 AM EST Saturday
for Lee-Russell-Washington VA-Wise.
&&
SHORT TERM...
LONG TERM....ABM
AVIATION...Hazardous Weather Outlook National Weather Service Morristown TN 426 AM EST Thu Jan 12 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-130930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 426 AM EST Thu Jan 12 2023 /326 AM CST Thu Jan 12 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A line of showers and thunderstorms will move across the area today. Some of these storms may be strong to severe with damaging wind gusts the primary threat. There is also a possibilty of hail up the quarter size and a low risk of a brief tornado. The greatest concern is across the Plateau and southeast Tennessee as well as extreme southwest North Carolina. Strong and gusty southerly winds are forecast across the portions of the higher elevations and foothills of the East Tennessee mountains today. The rain showers will begin transitioning to snow showers late tonight especially across the terrain, and accumulating snowfall will begin over the higher elevations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rain will change to snow across the higher elevations late tonight, then in the lower elevations by Friday morning. Snow accumulations are expected over the higher elevations of the far East Tennessee mountains, mountains of southwest Virginia, and possibly the northern Plateau. Significant accumulations are likely in the East Tennessee mountains where a Winter Storm Warning has been issued. Little to no accumulations are expected across the lower terrain. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed today. Also, snowfall reports are welcome Friday through Saturday morning.
Special Weather Statement
National Weather Service Morristown TN
935 AM CST Thu Jan 12 2023
TNZ081-098-121615-
Sequatchie TN-Marion TN-
935 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of central Sequatchie
and Marion Counties through 1015 AM CST...
At 934 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cowan, or 13 miles northwest of Bridgeport, moving
northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dunlap, Jasper, South Pittsburg, Whitwell, Kimball, Monteagle,
Powells Crossroads, Orme, Martin Springs and Cartwright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3524 8582 3522 8577 3522 8574 3524 8569
3529 8571 3532 8557 3535 8551 3541 8549
3541 8551 3542 8551 3543 8554 3548 8553
3527 8529 3525 8530 3499 8576 3499 8586
3521 8586 3522 8587
TIME...MOT...LOC 1534Z 237DEG 49KT 3507 8591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DGSThe Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
10 thunderstorm wind, 3 tornado. Local standard time, as filed.
Several trees were blown down across the county.
Straight-line winds blew down trees and caused minor outbuilding damage near Decatur Creek and Goodfield Road. Then, a tornado developed just southwest of the corner of Sharp Road and Highway 58. It tracked northeast across Highway 58, and ended just south of Crestview Lane. Maximum winds were estimated at 75 mph.
Numerous trees were blown down.
A 69 mph wind gust was measured at McGee Tyson Airport.
Trees were blown down, some onto power lines and blocking roads.
Numerous trees were blown down.
Numerous trees were blown down across the county.
The tornado developed west of Dandridge and crossed Deep Springs|Road. It dissipated on the east side of Deep Springs Road near|Ranch Road. Maximum wind speeds were estimated at 70 mph.
Winds were measured by a trained spotter, who also reported shingles blown off a roof and a large tree blown down.
The tornado touched down near Harrison Ferry Road and moved east-northeast|toward Highway 25E. It crossed the highway, resulting in downed trees and|power lines before dissipating on the east side of Highway 25E. Maximum estimated wind speeds were around 80 mph.
A portion of the roof was blown off of Newport Grammar School, and some windows were broken. One student sustained a minor injury.
Shingles were blown off roofs and trees were blown down in the Tusculum area.
A thunderstorm wind gust was measured at the Tri-Cities Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070041, 1070038, 1070042, 1070047, 1070043, 1070044, 1070045, 1070039, 1070048, 1070040, 1070060, 1070046, 1070049.